Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 20, NWS Dodge City, KS

November 3, 2013Hamilton County, Kansas

NWS Dodge City, KS issued this red flag warning at Nov 3, 2013, 1:24 AM MST for Hamilton County, Kansas. It took effect at Nov 3, 2013, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 3, 2013, 1:24 AM MST (08:24 UTC)
In effect from
Nov 3, 2013, 11:00 AM MST
Expired
Nov 3, 2013, 5:00 PM MST
In force
6 hr
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WWUS83 KDDC 030824
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CST SUN NOV 3 2013

...RED FLAG WARNING POSTED THIS AFTERNOON...

.WARM AND DRY CONDITIONS WILL OCCUR THIS AFTERNOON OVER FAR
WESTERN KANSAS. THIS WILL RESULT IN RELATIVE HUMIDITY LEVELS
FALLING TO AROUND 15 PERCENT. IN ADDITION...SOUTHWESTERLY WINDS
WILL FREQUENTLY GUST TO AROUND 25 TO 30 MPH...CAUSING CRITICAL
FIRE WEATHER CONDITIONS.

KSZ061-031630-
/O.UPG.KDDC.FW.A.0010.131103T1800Z-131104T0000Z/
/O.NEW.KDDC.FW.W.0020.131103T1800Z-131104T0000Z/
HAMILTON-
124 AM MST SUN NOV 3 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WINDY AND LOW RELATIVE HUMIDITY CONDITIONS FOR
HAMILTON COUNTY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS
IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...11 AM TO 5 PM MST TODAY.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE LOWER 70S.

* IMPACTS...VERY AGGRESSIVE FIRE BEHAVIOR COULD LEAD TO FIRES 
  QUICKLY GROWING OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

12
2 follow-up statements
882 
WWUS83 KDDC 031631
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 AM CST SUN NOV 3 2013

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON...

.WARM AND DRY CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THIS WILL PUSH RELATIVE HUMIDITY LEVELS DOWN TO AROUND 15 PERCENT.
WITH BREEZY ALREADY EXPECTED, THESE CONDITIONS WILL BE FAVORABLE
FOR LARGE WILDFIRE GROWTH.

KSZ061-040000-
/O.CON.KDDC.FW.W.0020.131103T1800Z-131104T0000Z/
HAMILTON-
931 AM MST SUN NOV 3 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF WEST CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...11 AM TO 5 PM MST TODAY.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE LOWER 70S.

* IMPACTS...VERY AGGRESSIVE FIRE BEHAVIOR COULD LEAD TO FIRES 
  QUICKLY GROWING OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

GERARD
713 
WWUS83 KDDC 032339
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CST SUN NOV 3 2013

KSZ061-040045-
/O.EXP.KDDC.FW.W.0020.000000T0000Z-131104T0000Z/
HAMILTON-
439 PM MST SUN NOV 3 2013

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF WEST CENTRAL KANSAS...

GUSTY WINDS WILL DECREASE WHILE THE RELATIVE HUMIDITY INCREASES SO
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

06

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 2, 11:36 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 2, 11:36 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 AM CDT Sun Nov 3 2013

...Updated for the aviation discussion...

.SYNOPSIS...
ISSUED AT 252 PM CDT SAT NOV 2 2013

The 12z upper air analysis showed a fairly amplified upper level
flow pattern over North America.  A deep 500 millibar trough
extended from eastern Canada into the Gulf Coast region. Farther
west, an upper ridge extended from the desert Southwest into western
Canada.  This was ahead of another strong upper level shortwave
trough that was moving onshore into the Pacific Northwest. A weak
closed upper low was offshore of the northern Baja Peninsula.  In
the central High Plains, surface high pressure was moving into
Oklahoma while a lee side trough was developing over eastern
Colorado.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 252 PM CDT SAT NOV 2 2013

The upper level ridge will move out over the Plains states tonight
and into the Midwest on Sunday while the Pacific Northwest trough
moves into the northern and central Rockies. As this occurs, the
upper low off Baja will get caught up in the upper flow and open up
as it moves out over the central High Plains Sunday afternoon.

The models continue to show strong low level flow developing
overnight as 850 millibar winds increase to 50-55 knots. This will
result in surface winds increasing into the 15 to 25 mph range
overnight. The minimal decoupling will also help keep overnight low
temperatures up into the upper 30s to around 40 and will continue
the trend of going above mos guidance for tonight.

On Sunday, the surface pressure gradient increases across central
and western Kansas. The strongest 850 millibar winds on the order of
50-60 knots will be over southwest into north central Kansas first
thing in the morning. The models show this axis of strongest winds
shifting into eastern Kansas by the afternoon. Given the progged
surface pressure gradient, we should see advisory criteria winds
over all but the western tier of counties during the late morning
and afternoon hours. Given the location of the strong 850 millibar
wind axis, there may be at least some potential for warning criteria
winds over central Kansas during the early afternoon hours.  High
level cloudiness spreading east over the central High Plains may
retard the low level mixing enough to keep the strongest winds from
mixing to the surface. At this time will hold off on any High Wind
Watch headlines but will continue the wind advisory that is already
in effect.

Farther west along the Colorado border, winds will not be quite as
strong but should still gust to around 25-30 mph. Drier air could
work into far west central Kansas around Syracuse. With mild
temperatures in the low 70s expected, relative humidity levels could
fall to around 15 percent during the afternoon hours. Will hoist a
Fire Weather Watch for Hamilton county for the afternoon hours.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 331 PM CDT SAT NOV 2 2013

The long term period starts out with an upper level shortwave moving
through the High plains Monday morning then shifting northeast into
the Upper Mississippi Valley Monday night. This will help push a
cold front through western Kansas during the day Monday before
stalling out across northern Oklahoma through eastern Kansas Monday
evening. No measurable precipitation is anticipated with this system
as the lower and mid levels of the atmosphere look to remain fairly
dry. However, there could be some increased cloud cover across
central and south central Kansas. Winds behind this front will
initially shift to the north Monday before shifting to the east to
northeast by Monday evening.

Meanwhile, a stronger mid to upper level shortwave is progged to
strengthen across the Intermountain West Monday then dig into the
Central Rockies Monday night. Lower and mid level moisture will
increase as this feature approaches with increasing cloudiness
across western Kansas. Isolated thunderstorms will be possible
across central and south central Kansas after midnight and rain
showers across west central Kansas as an area of low pressure at the
surface intensifies across northeastern New Mexico. This area of low
pressure and associated mid to upper level feature will eject
eastward into the Texas Panhandle and Oklahoma Tuesday, then into
the Mid Mississippi Valley Tuesday night. Models have come into
somewhat agreement with placement of precipitation and timing but
since this system is still 4 days out there still could be some
difference in their solutions and what may actually happen.  As of
now models have the heaviest precipitation focused across northern
Kansas and Nebraska as well as ahead of this system across central
Kansas and Oklahoma where thunderstorms will be expected. The best
chance for southwest Kansas to get precipitation will be Tuesday
afternoon into Tuesday night where winds will shift to the north
wrap around moisture will be observed. Temperatures will rapidly
fall into the 30s behind this system and have continued the mention
of rain and in the grids. I have also added the mention of sleet in
the grids as model soundings show a warm tongue aloft. This system
will then move out of the area by Wednesday with decreasing clouds
from west to east.

Models then become out of phase Wednesday night through the weekend.
However, they both show tranquil weather across the Central High
Plains with mostly clear skies and dry conditions. Later forecasts
will paint a better picture for this time frame.

As for temperatures, highs Monday will generally be in the upper 50s
to lower 60s. A wide range of temperatures is expected Tuesday due
to the aforementioned system with highs ranging form the mid 40s
across west central Kansas to around 60 degrees across south Central
Kansas. The coldest day of the week will be Wednesday behind this
system with highs only around 50 degrees. We then slowly increase
temperatures towards the weekend with lower 60s forecasted on
Friday. Lows will generally be in the 40s Monday and Tuesday morning
with lows in the 30s Wednesday through Friday morning. The only
exception to this will be Wednesday morning where upper 20s could be
possible across west central Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1228 AM CDT SUN NOV 3 2013

You can expect VFR and windy conditions today. As a lee side
trough edges east from Colorado and a high pressure ridge remains
anchored over Missouri, the surface pressure gradient will tighten
up. Furthermore, a low level jet will mix strong winds down to the
surface as early as 14z. South winds will blow at 28kt gusting to
38kt for most of day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  61  45  54 /  10  10  30  70
GCK  42  59  41  50 /  10  10  30  60
EHA  43  60  40  55 /  10  10  30  40
LBL  44  61  45  58 /  10  10  30  50
HYS  45  60  42  48 /  10  10  50  70
P28  47  65  51  60 /  10  10  50  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 8 AM this morning to 8 PM CST this evening
FOR KSZ030-031-043>046-062>066-075>081-085>090.

FIRE WEATHER WATCH from Sunday morning through Sunday afternoon
FOR KSZ061.

&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Hovorka_42
AVIATION...Burke
Hazardous weather outlook, Nov 2, 2:52 PM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT SAT NOV 2 2013

KSZ030-031-043>046-061>066-074>081-084>090-031100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
352 PM CDT SAT NOV 2 2013 /252 PM MDT SAT NOV 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL SIX PM SUNDAY EVENING
OVER ALL BUT FAR SOUTHWESTERN KANSAS. A FIRE WEATHER WATCH HAS
BEEN POSTED FOR FAR WEST CENTRAL KANSAS AROUND SYRACUSE FOR SUNDAY
FROM 11AM MST UNTIL 5 PM MST. SEE THE LATEST WEATHER MESSAGES FOR
SPECIFIC DETAILS.

THERE IS A CHANCE FOR RAIN SHOWERS AND ISOLATED THUNDERSTORMS
MONDAY NIGHT AND TUESDAY. LIGHTNING WILL BE A THREAT FROM
THUNDERSTORMS BUT SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.